Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Nashville, TN

May 1, 2016Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2016, 2:14 PM CDT for Stewart County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 2:14 PM CDT (19:14 UTC)
Expired
May 1, 2016, 3:00 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 69 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS54 KOHX 011914
SVROHX
TNC161-012000-
/O.NEW.KOHX.SV.W.0027.160501T1914Z-160501T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CDT

* AT 214 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS LANDING
  STATE PARK...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DOVER...TENNESSEE RIDGE AND LAND BETWEEN THE LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE TENNESSEE RIVER...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
      3659 8804 3657 8772 3634 8775 3633 8782
      3633 8787 3634 8791 3635 8794 3635 8798
      3636 8799 3645 8806
TIME...MOT...LOC 1914Z 281DEG 25KT 3648 8815 

HAIL...1.25IN
WIND...60MPH
 
$$

SHAMBURGER
2 follow-up statements
074 
WWUS54 KOHX 011929
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT SUN MAY 1 2016

TNC161-012000-
/O.CON.KOHX.SV.W.0027.000000T0000Z-160501T2000Z/
STEWART TN-
229 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL STEWART COUNTY...

AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS LANDING
STATE PARK...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...EMERGENCY MANAGEMENT REPORTED AT 221 PM NUMEROUS TREES AND
         POWER LINES DOWN ALONG WITH QUARTER SIZE HAIL IN CALLOWAY
         COUNTY KENTUCKY WITH THIS STORM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DOVER...TENNESSEE RIDGE AND LAND BETWEEN THE LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE TENNESSEE RIVER...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
      3659 8804 3657 8772 3634 8775 3633 8782
      3633 8787 3634 8791 3635 8794 3635 8798
      3636 8799 3645 8806
TIME...MOT...LOC 1928Z 281DEG 25KT 3646 8803 

HAIL...1.00IN
WIND...60MPH
 
$$

SHAMBURGER
171 
WWUS54 KOHX 011947
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SUN MAY 1 2016

TNC161-012000-
/O.CON.KOHX.SV.W.0027.000000T0000Z-160501T2000Z/
STEWART TN-
247 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN STEWART COUNTY...

AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVER...MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DOVER AND TENNESSEE RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3656 8796 3652 8773 3634 8775 3633 8782
      3633 8787 3634 8791 3635 8794 3635 8798
      3637 8800
TIME...MOT...LOC 1946Z 281DEG 24KT 3643 8790 

HAIL...1.00IN
WIND...60MPH
 
$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:05 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 1, 1:05 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT SUN MAY 1 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...
MIDDLE TENNESSEE. CLOUDS WERE MIXED WITH SUNSHINE. TEMPERATURES
RANGED FROM THE MID 60S UNDER CLOUDS TO LOWER 70S WITH SUNSHINE.

THE MAIN CONCERN FOR TODAY IS THUNDERSTORM COVERAGE AND INTENSITY.
SUN WILL CONTINUE TO MIX WITH THE CLOUDS TODAY...WITH TEMPS
PUSHING INTO THE LOWER 80S FOR MOST AREAS...AND MAYBE SOME MID
80S. IT WILLBE HUMID WITH DEW POINTS IN THE LOW TO MID 60S.
INSTABILITY WILL INCREASE WITH CAPES LIKELY EXCEEDING 1500 J/KG
THIS AFTERNOON...AND SHEAR WILL INCREASE AS 700-500 MB LAYER WINDS
REACH 50KT. THESE NUMBERS AND FORECAST SOUNDINGS CONTINUE TO POINT
TO POSSIBLE HAIL AND LOCALIZED DAMAGING WIND GUSTS. THE MAIN
QUESTION IS ABOUT FORCING. WEAK LOW PRESSURE WILL BE MOVING ALONG
THE OHIO VALLEY WITH A WEAK TRAILING COLD FRONT APPROACHING MID TN
FROM THE WEST. IF THESE FEATURES...ALONG WITH SOME WEAK RESIDUAL
OUTFLOW BOUNDARIES FROM YESTERDAY...CAN INITIATE DEEP CONVECTION
IN MID TN...SOME OF IT IS LIKELY TO BECOME STRONG TO BRIEFLY
SEVERE. WE WILL KEEP POPS AROUND 50 PERCENT FOR THE ENTIRE MID
STATE THIS AFTERNOON...ALTHOUGH COVERAGE COULD BE MORE OR LESS IN
SOME AREAS.

FROM PREVIOUS DISCUSSION

AS A COLD FRONT STARTS TO SLOWLY WORK ITS WAY INTO THE MID-STATE
LATE TONIGHT...SEVERAL IMPULSES EMBEDDED IN THE SOUTHWEST FLOW
ALOFT BEGIN TO TRAVERSE THE REGION. THE PROBLEM IS...WITHOUT A
LARGE SCALE PUSH...THE COLD FRONT GETS HUNG UP FOR SEVERAL HOURS
ACROSS THE MID-STATE ON MONDAY. BECAUSE OF THIS...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL BE LIKELY FOR A GOOD PORTION OF THE
DAY ON MONDAY. WHILE DYNAMICS AREN'T BAD...INCLUDING SOME WEAK
DIFFLUENCE ALOFT...THE MISSING PART WILL BE OVERALL DEEP LAYER
SHEAR WHICH SHOULD BE EAST OF THE MID-STATE. FOR THIS REASON...I
THINK GENERAL THUNDERSTORMS ARE MORE LIKELY THROUGHOUT THE DAY ON
MONDAY AND EVERYBODY CAN EXPECT AROUND 1 INCH OF RAIN THROUGH
MONDAY EVENING.

THIS SYSTEM FINALLY GETS THE PUSH IT NEEDS TO EXIT THE REGION ON
TUESDAY AS SEVERAL SHORTWAVE TROUGHS ROUND THE BASE OF THE LARGER
SCALE TROUGH OVER THE EASTERN CONUS. THESE COUPLE OF SHORTWAVES
ARE GOING TO THE THE DRIVING INFLUENCE IN A FAIRLY DRASTIC CHANGE
IN OUR WEATHER OVER THE COMING WORKWEEK. WHILE EACH WILL PROVIDE A
SMALL CHANCE FOR SOME LIGHT RAIN TUESDAY AND WEDNESDAY AFTERNOONS
ACROSS THE EASTERN HALF OF THE MID-STATE...TEMPERATURES ARE GOING
TO FALL BACK TOWARDS NORMAL...IF NOT EVEN BELOW NORMAL FOR A
COUPLE OF DAYS. THURSDAY COULD BE THE COOLEST OF THESE DAYS AS
THE MOST INTENSE OF THESE SHORTWAVES COMES THROUGH WEDNESDAY
NIGHT. MANY MAY STRUGGLE TO REACH 70 DEGREES AND FRIDAY MORNING
MIGHT EVEN WELCOME 40S BACK INTO THE MID-STATE.
HOWEVER...FRIDAY/SATURDAY/SUNDAY LOOK DRY AS WE GET PINCHED
BETWEEN TWO LARGE CLOSED LOWS...ONE OVER THE EASTERN SEABOARD AND
THE OTHER NEAR THE ROCKIES.

&&

.AVIATION...
18Z TAF DISCUSSION.

CIGS HAVE IMPROVED TO MVFR/VFR AT AREA AIRPORTS. TSRA DEVELOPING
OVER WEST KY/TN EXPECTED TO AFFECT CKV/BNA BETWEEN 20-00Z...WITH
ACTIVITY WEAKENING AND POSSIBLY BRINGING -SHRA TO CSV. MVFR CIGS
RETURN TO ALL AIRPORTS OVERNIGHT AHEAD OF NEXT WAVE...WHICH WILL
BRING -SHRA/-TSRA TO AIRPORTS ON MONDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........55/SHAMBURGER
LONG TERM..................13
Hazardous weather outlook, May 1, 11:29 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT SUN MAY 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1129 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

13

In the hours before

Special weather statement, May 1, 1:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT SUN MAY 1 2016

TNZ005-012000-
STEWART TN-
157 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 300 PM
CDT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7
MILES SOUTH OF MURRAY KENTUCKY...MOVING EAST AT 25 MPH.

NICKEL SIZE OR LARGER HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM AS IT MOVES INTO STEWART COUNTY.

LOCATIONS IMPACTED INCLUDE...
DOVER...AND LAND BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAND BETWEEN THE LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3647 8805 3649 8806 3653 8803 3663 8805
      3661 8772 3635 8775 3633 8780 3633 8784
      3634 8791 3635 8794 3636 8799 3645 8806
TIME...MOT...LOC 1855Z 277DEG 21KT 3651 8827

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:49 AM CDTSpecial Weather StatementOHXClay, Macon41 min
May 1, 1:57 PM CDTSpecial Weather StatementOHXStewart63 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart24 min
May 1, 3:18 PM CDTSpecial Weather StatementOHXMontgomery42 min
May 1, 3:25 PM CDTSpecial Weather StatementOHXHouston50 min
May 1, 3:42 PM CDTSevere Thunderstorm WarningOHXMontgomery33 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson36 min
May 1, 4:45 PM CDTSpecial Weather StatementOHXRobertson45 min
May 1, 4:50 PM CDTSpecial Weather StatementOHXDickson25 min
May 1, 5:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson34 min
May 1, 5:30 PM CDTSpecial Weather StatementOHXPerry45 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningOHXWilliamson36 min
May 1, 6:15 PM CDTSpecial Weather StatementOHXWilliamson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.